Sunday, March 17, 2013

Did we save a life?

One of Rob’s colleagues is ill and as he is in charge of the time table she left him messages at 5.30 and 6.30 this morning (he puts his phone on silence at night these days – can’t think why!).

At breakfast he phoned her up to let her know that she wasn’t working today anyway and to ask how she was. It seems she has flu and was dosing herself up with paracetamol and a cold/flu cure which is popular here, it also contains paracatemol, as well as another medicine we don’t know. As soon as he put the phone down he realized what she had said and sent her a message telling her she was double dosing on paracetamol. She didn’t know it was dangerous at all and thanked him.

We then forwarded the number to the anti-poison center (first page of telephone directory in France), so that she could check whether she was okay. She contacted us a few minutes later to say that they had instructed her not to take anymore paracetamol for at least 15 hours. She lives alone, had she continued to dose herself up every four hours goodness knows what would have happened.

 In France you have to go to the pharmacy to buy all medicines. If you buy paracetamol and the cold cure together they always advise you not to take them at the same time. I hope that everyone knows how dangerous paracetamol can be.

From Wikipedia:

 “The onset of analgesia is approximately 11 minutes after oral administration of paracetamol, and its half-life is 1–4 hours. While generally safe for use at recommended doses (1,000 mg per single dose and up to 4,000 mg per day for adults), acute overdoses of paracetamol can cause potentially fatal kidney, brain and liver damage and, in rare individuals, a normal dose can do the same. The risk may be heightened by chronic alcohol abuse. Paracetamol toxicity is the foremost cause of acute liver failure in the Western world, and accounts for most drug overdoses in the United States, the United Kingdom, Australia and New Zealand”

6 comments:

Caroline said...

All to easy to overdose when suffering and needing relief, not enough warning on packets that paracetamol is an ingredient... The supermarket tills are programmed to stop you buying too much at one time.

We were told ages ago that there was now an additive to make it harder to overdose, it certainly used to be a popular way to end it all...

Kath Lockett said...

Well done to you and Rob!

Keith said...

WHAT? I have been taking paracetamol every 4 hours this last month because I have a "frozen shoulder" which is very painful. These last two days I had a touch of "man flu" and I've been taking a cold cure.

After reading your post I read the tiny print on the bottle with a magnifying glass and it said that one of the ingredients is paracetamol!

Over here you can buy these things in the local supermarket, but nobody warns you about any possible side effects. I'll stick to the chemist in future. . . .

Dru Marland said...

yes, good work! -I once took a sleeping pill instead of a paracetamol, and thought, oh well, this isn't going to be a very productive day but at least it'll be relaxed....

Doris said...

Hey Keith - Taking continuous doses of Ibruprofen is better than Paracetamol for frozen shoulder as it de-flames the muscles enough to allow the healing process. When I had frozen shoulder I think I was on double doses four times a day for a few weeks. It kicks in only after a day or two. With Ibriprofen you should be able to safely take cold/flu medicines and even paracetamol when needed. However, the Ibruprofen MUST be taken with food to avoid stomach ulcer complications.

Hey Anji - well done to Rob that he realised and took some action :-)

Keith said...

Doris - I can't take Ibuprofen because I have to take Warfarin. The two don't mix!